Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 118, NWS Kansas City, MO

May 6, 2003Johnson County, Miami County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2003, 12:12 PM CDT for Johnson County, Miami County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 6, 2003, 12:12 PM CDT (17:12 UTC)
Expired
May 6, 2003, 1:15 PM CDT
In force
63 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

Counties Johnson County, KS, Miami County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 6, 7:55 AM CDTSevere Thunderstorm WatchSPC5 hr
May 6, 8:50 AM CDTSevere Thunderstorm WatchSPC4 hr
May 6, 11:40 AM CDTTornado WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 5.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 98 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -56 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
98 J/kg
Mixed-layer CIN
-211 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-56 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

486 
WUUS53 KEAX 061712
SVREAX
KSC091-121-061815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1211 PM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JOHNSON COUNTY IN EAST CENTRAL KANSAS
  MIAMI COUNTY IN EAST CENTRAL KANSAS

* UNTIL 115 PM CDT

* AT 1206 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING HAIL UP TO GOLF BALL
  SIZE...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM LAWRENCE TO 7 MILES SOUTHWEST
  OF BALDWIN CITY TO OTTAWA TO PRINCETON KS...AND MOVING EAST AT 35
  MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
   EDGERTON KS BY 1230 PM CDT.
   DE SOTO...GARDNER BY 1235 PM CDT.
   OSAWATOMIE...HILLSDALE BY 1240 PM CDT.
   SHAWNEE...PAOLA...OLATHE BY 1245 PM CDT.
   SOMERSET...LENEXA...BUCYRUS BY 1250 PM CDT.
   MERRIAM BY 1255 PM CDT.

THE TOWNS OF COUNTRYSIDE...FAIRWAY...MISSION HILLS AND MISSION WOODS
ARE ALSO IN THE PATH OF THESE STORMS.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

HAIL UP TO NICKEL SIZE IN DIAMETER HAS BEEN REPORTED IN GLOBE IN 
DOUGLAS COUNTY AT 1201 PM WITH THIS STORM. IF YOU ARE IN THE PATH OF 
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.

LAT...LON 3845 9504 3897 9503 3898 9492 3904 9487
          3903 9462 3850 9463

$$


MJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 3:30 AM CDT, 8 hours 42 minutes earlier.

Area forecast discussion, May 6, 3:30 AM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
330 AM CDT TUE MAY 6 2003

SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE LONGWAVE TROUGH
AXIS ACROSS WESTERN CONUS WITH BROAD SOUTHWESTERLY FLOW EXTENDING
ACROSS CENTRAL PLAINS STATES INTO LOWER/MID MS RIVER VALLEY.
SHORTWAVE NOTED OVER NM ROUNDING BASE OF LONGWAVE TROUGH. 07Z
SURFACE ANALYSIS SHOWS SURFACE LOW OVER SOUTHWEST OK WITH WARM FRONT
EXTENDING ACROSS EASTERN OK INTO NORTHERN AR. SMALL CLUSTER OF
SHOWERS AND THUNDERSTORMS NOTED IN REGION OF MASS CONVERGENCE ALONG
NOSE OF 850MB LOW LEVEL JET OVER CENTRAL KS. EXPECT THIS CLUSTER TO
WEAKEN AS IT MOVES EASTWARD...THUS HAVE LEFT FORECAST DRY THROUGH
MORNING HOURS ACROSS AREA.

AS NM SHORTWAVE EJECTS INTO PLAINS STATES THIS AFTERNOON...SURFACE
LOW PROGGED TO TRACK ACROSS SOUTHEAST KS INTO SOUTHWEST MO...AS WARM
FRONT LIFTS NORTHWARD INTO SOUTHERN ZONES BY LATE THIS
AFTERNOON...ALLOWING GULF MOISTURE TO SPREAD NORTHWARD INTO REGION.
THIS MOISTURE...COMBINED WITH MID-LEVEL LAPSE RATES IN EXCESS OF 7
C/KM WILL ALLOW FOR MUCAPE IN EXCESS OF 3000 J/KG THIS AFTERNOON
NEAR WARM FRONT ACROSS SOUTHERN ZONES.  MODELS SUGGEST AREA OF
PRECIPITATION TO DEVELOP IN REGION OF ISENTROPIC LIFT NORTHEAST OF
SURFACE LOW ACROSS EASTERN KANSAS...SPREADING INTO WESTERN ZONES BY
LATE AFTERNOON. OF MORE CONCERN IS POTENTIAL FOR SURFACE BASED
CONVECTION ALONG/NORTH OF WARM FRONT LATE THIS AFTERNOON INTO THIS
EVENING. SHEAR/CAPE PROFILES ONCE AGAIN LOOK FAVORABLE FOR SEVERE
THUNDERSTORMS...INCLUDING TORNADIC POTENTIAL WITH STORMS ALONG/NORTH
OF WARM FRONT. CONVECTION SHOULD CONSOLIDATE INTO MCS AND TRACK
ACROSS FORECAST AREA THROUGH LATE EVENING HOURS. THUS HAVE GONE
AHEAD AND INTRODUCED CHANCE POPS ACROSS WESTERN ZONES FOR LATE THIS
AFTERNOON...THEN LIKELY POPS FOR THIS EVENING FOR ALL BUT FAR
NORTHERN ZONES.

SEAMAN

345 PM...
AS ALLUDED TO IN LAST DISCUSSION HAVE ADDED MENTION OF SHOWERS AND
THUNDERSTORMS STARTING TUESDAY NIGHT FOR AREAS SOUTH OF THE MO RIVER
AND THE EASTERN ONE THIRD OF FORECAST AREA. MODELS IN GOOD AGREEMENT
ON ACTIVE SOUTHERN STREAM AS SHORTWAVE EMBEDDED WEST SOUTHWESTERLY
MID/UPPER LEVEL FLOW DEVELOPS/DEEPENS WEAK WAVE ALONG SURFACE
BOUNDARY TO THE SOUTH OF FORECAST AREA. INCREASING ISENTROPIC LIFT
SHOULD ALLOW ELEVATED CONVECTION TO SPREAD AS FAR NORTH AS MISSOURI
RIVER TUESDAY EVENING. MAY BE UNDERDOING NORTHERN EXTENT OF CHANCE
POPS FOR TUESDAY NIGHT BUT BEST TO WAIT FOR ANOTHER MODEL RUN TO
CONFIRM CHANGE IN PREVIOUS FORECAST BEFORE INCREASING/SPREADING RAIN
CHANCES FURTHER NORTH. TEMPERATURES TOMORROW WILL BE TEMPERED BY
NORTHEASTERLY BOUNDARY LAYER FLOW AND INCREASING MID LEVEL CLOUDS.
TWEAKED HIGH TEMPERATURES DOWN A BIT AS A RESULT.

MJ

UNSETTLED WEATHER PATTERN CONTINUES THROUGH THE EXTENDED. ON
WEDNESDAY...SURFACE FRONT STARTS OUT SHOVED TO THE SOUTH OF THE
AREA...AND THEN COMES BACK NORTH OVERNIGHT.  WITH SHORTWAVE COMING
ACROSS...EXPECT ANOTHER ROUND OF RAIN.  DEPENDING UPON WHERE THE
FRONT SETS UP DURING THE DAY ON THURSDAY...COULD SEE SOME STRONG
STORMS IN THE AFTERNOON.  THE GFS PUTS THE FRONT ALMOST ALONG THE
IA/MO BORDER...SO THE MAJORITY OF THE ACTIVITY MAY BE TO THE NORTH.
SHOULD SEE A BREAK IN THE RAIN ON FRIDAY AS SURFACE LOW HEADS TO THE
GREAT LAKES.  FRONT NEVER REALLY GETS TOO FAR PAST US THOUGH...AND
THERES ANOTHER LOW DEVELOPING ALONG THE ROCKIES.  NEXT UPPER LEVEL
WAVE SHOULD AFFECT THE AREA DURING THE AFTERNOON ON SATURDAY.  GOOD
AGREEMENT BETWEEN GFS AND ECMWF.  BOTH SHOW 12Z SAT A FAIRLY STRONG
SURFACE LOW SETTING UP SOMEWHERE BETWEEN SOUTHEAST NEBRASKA AND
NORTHEAST KS.  HAVE RETAINED POPS FOR SATURDAY AND SUNDAY...WITH
SYSTEM MOVING OUT BY SUNDAY NIGHT.  TEMPERATURES SHOULD BE AT OR
SLIGHTLY ABOVE CLIMATOLOGY.

LVQ

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 6, 10:40 AM CDT, 1 hour 32 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-071100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1040 AM CDT TUE MAY 6 2003

...POTENTIAL FOR WIDESPREAD SEVERE THUNDERSTORMS PRODUCING ISOLATED
TORNADOES...DAMAGING WIND GUSTS AND LARGE HAIL IS POSSIBLE THIS
AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...LATE MORNING THROUGH TONIGHT

THE POTENTIAL EXISTS FOR WIDESPREAD SEVERE THUNDERSTORMS PRODUCING
ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL ARE EXPECTED TO
AFFECT PARTS OF EXTREME EAST CENTRAL KANSAS...WEST CENTRAL AND
CENTRAL MISSOURI EARLY THIS AFTERNOON THROUGH THIS EVENING. THE BEST
CHANCE FOR ISOLATED SUPERCELLS WHICH COULD PRODUCE THIS SEVERE
WEATHER IS ALONG AND SOUTH OF A KANSAS CITY TO MOBERLY LINE.
SCATTERED SEVERE THUNDERSTORMS COULD MOVE INTO EXTREME EAST CENTRAL
KANSAS AS EARLY AS THE NOON HOUR. THIS ACTIVITY WILL BE TIED TO A
NORTHWARD ADVANCING WARM FRONT...WITH THE ISOLATED SUPERCELLS LIKELY
TRACKING TO THE EAST-NORTHEAST THROUGH WEST CENTRAL AND INTO CENTRAL
MISSOURI DURING THE AFTERNOON AND EARLY EVENING HOURS.

NORTH OF A KANSAS CITY TO MOBERLY LINE THE PRIMARY SEVERE WEATHER
THREAT WILL BE FROM DAMAGING WINDS AND LARGE HAIL. A BAND OF SEVER
THUNDERSTORMS OVER CENTRAL KANSAS WILL CONTINUE TO MOVE TO THE EAST
AND COULD REACH AN EFFINGHAM TO OLATHE TO PAOLA LINE BETWEEN NOON
AND 1 PM. THESE STORMS HAVE HAD A HISTORY OF PRODUCING LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE ALSO FORECAST FOR THURSDAY AND SATURDAY. THESE
STORMS WILL ALSO BE CAPABLE OF BECOMING SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND EARLY
EVENING...MAINLY SOUTH AND WEST OF A BETHANY TO MACON LINE.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

MJ

In the hours before

Special weather statement, May 6, 8:02 AM CDT, 4 hours 10 minutes before
KSZ057-060-MOZ043>045-053-054-061800-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
802 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 264...IN EFFECT UNTIL 100 PM CDT TUESDAY AFTERNOON. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS...HENRY...JOHNSON AND PETTIS.

IN KANSAS:

LINN AND MIAMI.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE BUTLER...
CLINTON...HARRISONVILLE...PAOLA...SEDALIA AND WARRENSBURG.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Local storm report, May 6, 9:13 AM CDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
913 AM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    3 N GARDEN CITY           MO   TORNADO
05/04/03   CASS                           REPORTED BY HAM RADIO
                                          OPERATOR.
Special weather statement, May 6, 10:52 AM CDT, 1 hour 20 minutes before
KSZ057-060-MOZ043>045-053-054-061600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1052 AM CDT TUE MAY 6 2003

SEVERE THUNDERSTORM WATCH NUMBER 264 HAS BEEN CANCELLED AS OF 1052 AM
CDT TUESDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE
THUNDERSTORM WATCH INCLUDE...

IN MISSOURI:

BATES...CASS...HENRY...JOHNSON AND PETTIS.

IN KANSAS:

LINN AND MIAMI.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

MJ
Special weather statement, May 6, 11:36 AM CDT, 36 minutes before
KSZ057-060-105-MOZ037-038-043>045-053-054-062100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 268...IN
EFFECT UNTIL 400 PM CDT TUESDAY AFTERNOON. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS...HENRY...JACKSON...JOHNSON...LAFAYETTE AND PETTIS.

IN KANSAS:

JOHNSON...LINN AND MIAMI.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CLINTON...
HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA...SEDALIA AND
WARRENSBURG.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

MJ
Special weather statement, May 6, 11:36 AM CDT, 36 minutes before
KSZ057-060-105-MOZ037-038-043>045-053-054-062100-

SPECIAL WEATHER STATEMENT...CORRECTION FOR WATCH NUMBER
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1136 AM CDT TUE MAY 6 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 269...IN
EFFECT UNTIL 700 PM CDT TUESDAY AFTERNOON. THIS TORNADO WATCH
INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CASS...HENRY...JACKSON...JOHNSON...LAFAYETTE AND PETTIS.

IN KANSAS:

JOHNSON...LINN AND MIAMI.

SOME CITIES IN THIS TORNADO WATCH INCLUDE BUTLER...CLINTON...
HARRISONVILLE...KANSAS CITY...OLATHE...PAOLA...SEDALIA AND
WARRENSBURG.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL MEDIA OR YOUR CABLE
TELEVISION PROVIDER FOR ADDITIONAL INFORMATION.

LVQ

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 1:16 PM CDTSevere Thunderstorm WarningEAXMiami59 min
May 6, 1:18 PM CDTSevere Thunderstorm WarningEAXJohnson27 min
May 6, 2:44 PM CDTSevere Thunderstorm WarningEAXLinn76 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.